Texas, 2023

Hail in Texas, April 15, 2023

April 15, 2023 · NWS LCH · 13 events in 3 counties and zones

Multiple short waves moved across the region ahead of a slowly advancing cold front. This produced multiple rounds of severe weather in Southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Multiple short waves moved across the region ahead of a slowly advancing cold front. This produced multiple rounds of severe weather in Southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 15, 2:39 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 15, 2:39 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
339 PM CDT Sat Apr 15 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Monday night)
Issued at 304 PM CDT Sat Apr 15 2023

Showers and thunderstorms that fired up this morning made it out of
the area early in the afternoon, leaving calm and broken to overcast
skies in its wake. Current conditions across the area are warm (and
warming) as well as humid along with light southerly flow. There is
a cold front stretched across NE TX through central TX that will
continue to progress eastward this afternoon and evening.

The CAMs show a few showers and storms popping up again later this
afternoon / early evening with a broken line coming through the
area ahead of and along the front during the evening to overnight
hours. We remain in a Slight Risk for severe storms with damaging
wind and hail continuing to be the main threats, although tornados
cannot be ruled out. There is also a Marginal Risk for excessive
rainfall. Models do show the line progressing through relatively
quick, however there could be a few isolated cells to drop heavy
rain in some areas.

By early Sunday morning the front will be making its way through
the Gulf, with all associated precip clearing the area as it does.
A cool and dry air mass will settle in behind the front as a
ridge builds in out of the west. Skies will begin to clear out
going into Sunday afternoon. Highs for the rest of the short term
will be in the mid to upper 70s with lows in the 40s to 50s.
Stigger/87

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 304 PM CDT Sat Apr 15 2023

The overall forecast philosophy for the extended period remains
unchanged. Surface high pressure centered over the Florida
panhandle Tuesday will turn increasing winds out of the south at
15-20 knots which will begin to usher a tropical airmass back
inland. Meanwhile, the area will begin to come under the influence
of a broad upper level trof aloft which will stream anywhere from
three to five weak disturbances across the region Wednesday
through Friday. While some convection could develop as early as
Tuesday night, scattered showers and thunderstorms are more likely
Wednesday and Thursday as the column becomes more saturated.
Forecast soundings depict a very unstable atmosphere in place
during the afternoon and early evening hours with forecast CAPE
between 2500-3000 J/KG both Thursday and Friday. This could lead
to a damaging wind and hail threat should any of the
aforementioned upper disturbances push across the region during
max heating and instability.

An extratropical cyclone is progged to develop over the upper
midwest Thursday before slowly working it's way East toward the
Great Lakes. This will gradually nudge a frontal boundary through
the region Friday or Friday night. The frontal boundary looks to
provide the most widespread precip coverage of the week along with
the greatest potential for heavy rainfall owing to the very
saturated column expected to be in place by that time (Forecast PWAT
of 1.7).

Jones

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Sat Apr 15 2023

The upper level disturbance responsible for the cluster of strong
thunderstorms across the area this morning has pushed off to the
east at this hour leaving VFR ceilings through the afternoon.

A cold front will approach and push through the area this evening
into early Sunday morning accompanied by widespread showers and
thunderstorms. Exact timing regarding this front and it's
associated storms is still somewhat uncertain and may be updated
through the evening. Some of these storms will have the potential
to produce hail and gusty winds. The precipitation will come to an
end within a couple of hours of the frontal passage. Behind the
front, VFR conditions will prevail with breezy northerly winds
developing Sunday morning.

Jones

&&

.MARINE...
Issued at 304 PM CDT Sat Apr 15 2023

A cold front will move through tonight with another round of
potential strong showers and thunderstorms. Increased offshore
flow and seas are expected behind the front on Sunday. Due to
that, a Small Craft Advisory was issued for the western two thirds
conditions. The offshore winds will subside by Monday as high
pressure settles over the region. Onshore flow is expected by
Tuesday as the high moves east.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  72  46  77 /  50   0   0   0
LCH  56  74  50  77 /  60   0   0   0
LFT  59  74  50  78 /  70   0   0   0
BPT  56  77  51  78 /  50   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 4 AM to 4 PM CDT Sunday for GMZ450-452-
     470-472.

&&

SHORT TERM...87
LONG TERM....66
AVIATION...66
Hazardous weather outlook, Apr 15, 2:41 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
341 PM CDT Sat Apr 15 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-162045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
341 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

A Slight Risk Potential (level 2 out of 5) for severe storms with
damaging wind gusts and large hail the main concerns, although a
brief spin up tornado can not be ruled out.

A Marginal (level 1 out of 4) to Slight (level 2 out of 4) Risk
Potential for Excessive rainfall leading to flooding. High rainfall
rates around 2 inches per hour may occur with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms capable of producing damaging winds and large
hail will be possible Thursday afternoon and again on. Friday
afternoon.  Additionally, heavy rainfall that could lead to
localized flash flooding will be possible Friday with the approach
and passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-455-475-162045-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
341 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms with gusty winds and frequent cloud to water
lightning will be possible overnight due to a cold front. Strong and
gusty north winds will pick up behind the front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-470-472-162045-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
341 PM CDT Sat Apr 15 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT SUNDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Strong thunderstorms with gusty winds and frequent cloud to water
lightning will be possible overnight due to a cold front. Strong and
gusty north winds will pick up behind the front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 109 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Hardin

When
April 15, 4:50 PM CST
Where
Hardin County, Kountze
Measured
2 in hail
Reported by
Public
Coordinates
30.370, -94.320

A picture of 2 inch in diameter hail posted to social media.

Hail, Hardin

When
April 15, 5:04 PM CST
Where
Hardin County, 5.42 mi W of Ariola
Measured
3.5 in hail
Reported by
Public
Coordinates
30.240, -94.310

Hail estimated at 3.5 inches in diameter reported via social media.

Hail, Hardin

When
April 15, 5:07 PM CST
Where
Hardin County, 3.65 mi NW of Village Mills
Measured
2.5 in hail
Reported by
Public
Coordinates
30.520, -94.440

A report of tennis ball sized hail was received through social media.

Hail, Hardin

When
April 15, 5:19 PM CST
Where
Hardin County, 1.38 mi WSW of Fletcher
Measured
1.25 in hail
Reported by
Public
Coordinates
30.260, -94.200

Report of 1.25 inch hail received through social media.

Hail, Hardin

When
April 15, 5:20 PM CST
Where
Hardin County, Kountze
Measured
1.25 in hail
Reported by
Public
Coordinates
30.370, -94.320

A video was received through social media of ping pong ball sized hail.

Hail, Tyler

When
April 15, 5:32 PM CST
Where
Tyler County, 0.91 mi NW of Warren
Measured
2.5 in hail
Reported by
Public
Coordinates
30.610, -94.410

A picture of a hail stone next to a baseball was received through social media.

Hail, Hardin

When
April 15, 5:40 PM CST
Where
Hardin County, 5.52 mi ENE of Sour Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
30.170, -94.320

A picture of hail 1.5 inches in diameter was received through social media.

Hail, Jefferson

When
April 15, 6:02 PM CST
Where
Jefferson County, 0.69 mi N of Bevil Oaks
Measured
1.75 in hail
Reported by
Public
Coordinates
30.160, -94.270

A picture of hail ranging from quarters to golf ball size was received through social media.

Hail, Tyler

When
April 15, 6:20 PM CST
Where
Tyler County, 8.55 mi ESE of Rockland
Measured
1.5 in hail
Reported by
Public
Coordinates
30.990, -94.240

Quarter sized to ping pong ball sized hail reported through social media.

Hail, Jefferson

When
April 15, 7:20 PM CST
Where
Jefferson County, 0.91 mi NW of Pine Crest
Measured
1 in hail
Reported by
Public
Coordinates
30.130, -94.130

An MPING report of hail to 1 inch in diameter.

Hail, Hardin

When
April 15, 7:20 PM CST
Where
Hardin County, 6.71 mi WSW of Loeb
Measured
1.75 in hail
Reported by
Public
Coordinates
30.160, -94.290

Golf ball sized hail reported in Pinewood estates.

Hail, Jefferson

When
April 15, 7:45 PM CST
Where
Jefferson County, Beaumont
Measured
1.25 in hail
Reported by
Public
Coordinates
30.080, -94.100

Reported through social media.

Hail, Jefferson

When
April 15, 8:20 PM CST
Where
Jefferson County, 0.69 mi S of Nederland
Measured
1.25 in hail
Reported by
Public
Coordinates
29.970, -93.980

Reported through social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094036, 1094037, 1094038, 1094039, 1094041, 1094043, 1094044, 1094045, 1094047, 1094048, 1094049, 1094052, 1094050.